New Mexico, 2022Wildfire in New Mexico, May 13 to 31, 2022
May 13 to 31, 2022 · NWS EPZ · 1 event in 1 county or zone
The Black Fire started the evening of May 13th north of Mimbres and by the end of the month would already be the 2nd largest wildfire in New Mexico history.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Black Fire started the evening of May 13th north of Mimbres and by the end of the month would already be the 2nd largest wildfire in New Mexico history.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 13, 4:38 PM MST, 3 hours 52 minutes earlier.
Area forecast discussion, May 13, 4:38 PM MST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
538 PM MDT Fri May 13 2022
.AVIATION...00Z TAF CYCLE
VFR and SKC through the period. Largely light and terrain driven
winds overnight tonight. A bit of elevated smoke is possible
overnight as well, but expecting P6SM to persist. Light winds
will continue into Saturday.
&&
.PREV DISCUSSION...255 PM MDT Fri May 13 2022...
.SYNOPSIS...
Quiet weather with warmer temperatures through the period. High
temperatures will be around 5 to 13 degrees warmer than normal this
weekend, with the chance for the first 100 of the year for the city
of El Paso Sunday afternoon. Temperatures will cool a few degrees
early next week, with light winds area wide lasting through Tuesday.
Winds will become slightly breezy Tuesday and Wednesday afternoons,
and will pick up towards the end of next week. The area remains very
dry through next weekend, which creates some fire weather concerns
for the later part of next week.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Saturday...
Relative humidity readings this afternoon are in the 1-5 percent
range across the Borderland as a very dry airmass continues to
linger over the southwest U.S., with little to no change in moisture
for the short term. This will promote strong solar insolation this
afternoon and full radiative cooling tonight. Expect a wide swing in
temperatures between today's afternoon highs the morning lows, which
drop to below seasonal average in parts of the FA tomorrow a.m.
Height rises in upper level flow over the Borderland overnight and
Saturday will promote warming on Saturday as the thermal ridge
begins to refocus over southern New Mexico. Widespread H85 30C
temperatures will set in across the lowlands by peak heating. With
light wind, and mostly clear skies, we'll see widespread mid to
upper 90s. Aside from some possible smoke from fires to the north
moving over eastern Sierra and N. Otero counties, the mountain zones
will see near perfect temperatures on Saturday in the 70s/lower 80s.
&&
.LONG TERM...
An upper level ridge persists for the remainder of the weekend
keeping winds near the surface light, the air very dry, and warmer
temperatures during the day with cooler temperatures at night.
High temperatures will warm to 5 to 13 degrees above normal Sunday
afternoon, with the city of El Paso having a 40% chance of
reaching 100F degrees (according to the 12Z NBM). Deterministic
guidance is backing off on the chances for 100 degrees on Sunday,
keeping El Paso around 97-98F. With this said, an approaching
shortwave from the west will turn winds near the surface
southwest. This compressional heating paired with the axis of the
thermal ridge (32C at 850mb) right over NM and far west TX, a few
100 degree observations around El Paso Sunday would not be
surprising. Southwest winds will remain light to slightly breezy
during the afternoon, as surface pressure gradients remain mostly
relaxed.
GFS & NAM want to push the dry line westward Monday, briefly
increasing surface humidity for areas east of the Rio Grande.
There is a very low chance of precipitation from this push. If
anything were to form, the mid levels remain very dry so most
precipitation would fall as virga. Temperatures will cool a few
degrees Monday, but will still be warm.
A shortwave begins to move over southwestern NM Tuesday, clearing
out any westward progression of the dryline and reestablishing
breezy west winds. These winds should remain light, but a few
areas in NM will see brief fire weather conditions in the
afternoon hours. Brief afternoon fire weather conditions will be
seen Tuesday through Thursday as a series of short waves continue
to move over the region through the end of the week. These
shortwaves should keep high temperatures around 0 to 10 degrees
above normal.
GFS & ECM deterministic models agree on the next upper level
trough beginning to drop south towards next weekend. If this is
the case, west winds will strengthen and create critical fire
weather conditions for Friday and next weekend.
&&
.FIRE WEATHER...
Very dry conditions continue over the region, with overnight RH
recoveries staying near the single digits/teens. Winds will be light
and terrain based overnight. This pattern sticks around for the next
several days. Winds will remain light at 5 to 15 mph through the
weekend with a an increase wind speeds to just below critical values
on Monday and Tuesday. This will lead to possible elevated fire
conditions. Expect ventilation to be Fair to Good Saturday, then
Excellent Sunday. Back to Fair to Good on Monday.
&&
33
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 54 97 61 100 / 0 0 0 0
Sierra Blanca 54 96 61 97 / 0 0 0 0
Las Cruces 49 96 58 98 / 0 0 0 0
Alamogordo 50 94 58 96 / 0 0 0 0
Cloudcroft 41 73 48 74 / 0 0 0 0
Truth or Consequences 51 93 58 96 / 0 0 0 0
Silver City 51 87 58 89 / 0 0 0 0
Deming 44 95 51 98 / 0 0 0 0
Lordsburg 46 97 53 99 / 0 0 0 0
West El Paso Metro 57 95 63 99 / 0 0 0 0
Dell City 46 97 54 98 / 0 0 0 0
Fort Hancock 51 99 58 101 / 0 0 0 0
Loma Linda 55 93 61 95 / 0 0 0 0
Fabens 51 97 57 102 / 0 0 0 0
Santa Teresa 49 95 56 98 / 0 0 0 0
White Sands HQ 58 94 64 96 / 0 0 0 0
Jornada Range 47 95 56 96 / 0 0 0 0
Hatch 48 94 55 98 / 0 0 0 0
Columbus 50 96 56 98 / 0 0 0 0
Orogrande 51 95 57 97 / 0 0 0 0
Mayhill 44 83 51 84 / 0 0 0 0
Mescalero 44 83 51 83 / 0 0 0 0
Timberon 46 84 53 85 / 0 0 0 0
Winston 42 88 48 90 / 0 0 0 0
Hillsboro 54 90 58 92 / 0 0 0 0
Spaceport 48 94 55 96 / 0 0 0 0
Lake Roberts 42 90 50 90 / 0 0 0 0
Hurley 44 91 51 93 / 0 0 0 0
Cliff 34 95 43 96 / 0 0 0 0
Mule Creek 46 90 53 92 / 0 0 0 0
Faywood 50 91 56 92 / 0 0 0 0
Animas 46 95 53 98 / 0 0 0 0
Hachita 46 94 53 96 / 0 0 0 0
Antelope Wells 49 94 56 97 / 0 0 0 0
Cloverdale 51 93 58 92 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
99/99/99
Hazardous weather outlook, May 13, 5:33 AM MST, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
633 AM MDT Fri May 13 2022
NMZ401>417-TXZ418>424-141245-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
633 AM MDT Fri May 13 2022
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time. High pressure will
bring sunny skies, light winds and warmer temperatures today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Dry conditions will continue across the region with no rain
expected. Very warm temperatures approaching a 100 degrees will
be possible Sunday and Monday afternoon for the desert lowlands.
Breezy conditions will return to the region Monday through
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Lundeen
Wildfire, Southern Gila Highlands/Black Range
- When
- May 13, 8:30 PM MST to May 31, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Park/Forest Service
The human started Black Fire started 24 miles north of Mimbres in Grant County and would spread through the month across the Blacks Range and into western Sierra County. By the end of May, the fire was over 200,000 acres. The fire spread quickly due to extremely dry conditions through the spring and several breezy to windy days during the later half of the month.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arkansas, May 13 to 15, 20222 injured · $129,000 · 2 in hail · 66 events
- Hail and Damaging Wind in Texas, May 13, 2022$120,000 · 2.75 in hail · 9 events
- Heavy Rain in American Samoa, May 13 to 17, 2022$30,000 · 2 events
- Hail in Texas, May 13, 20221.75 in hail · 23 events
- High Wind in North Dakota, May 13, 202250 kt wind · 15 events
- Tornadoes and Flash Flood in Illinois, May 13, 20221.25 in hail · 12 events
- Flash Flood and Hail in Missouri, May 13 to 14, 20221 in hail · 11 events
- Hail in Oklahoma, May 13 to 14, 20222.5 in hail · 11 events
- Heat in California, May 13 to 15, 20228 events
- Flash Flood and Hail in Missouri, May 13, 20221.75 in hail · 6 events
- High Wind in Montana, May 13, 202252 kt wind · 5 events
- Hail and Damaging Winds in Arkansas, May 13, 2022$7,000 · 1.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026832.